Florida, 2018

Hail and Damaging Wind in Florida, April 10, 2018

April 10, 2018 · NWS TBW · 3 events in 2 counties and zones

A squall line pushed south through the Florida Peninsula on the 10th ahead of a slow moving cold front. Some of the stronger thunderstorms produced hail and wind damage over the interior of West Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line pushed south through the Florida Peninsula on the 10th ahead of a slow moving cold front. Some of the stronger thunderstorms produced hail and wind damage over the interior of West Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 10, 7:53 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 10, 7:53 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
853 AM EDT Tue Apr 10 2018

.UPDATE...
Widespread rain event underway with 2 to 4 inches of rain
having already fallen across portions of Levy county.
Additional heavy rain with embedded thunderstorms is
developing over the Gulf and moving eastward toward the
Nature Coast. HRRR suggests a brief lull in activity as one
short-wave passes early this afternoon, but another impulse
will move across the region later this afternoon, and this
will help push the main area of rain and storm farther to
the south and east.

While there is a marginal threat of severe storms across
central Florida today, the main event will be the locally
heavy rainfall. The most vulnerable area will be Levy county
where the heaviest rains have fallen so far, but anywhere
between the Tampa Bay area and Levy county is at risk for at
least some minor flooding from time to time through this
evening. Since we've been relatively dry lately, chose not
to hoist a flood watch at this time. If another band of
heavy rain sets up over Levy county today, flood warnings
may be required.

Have raised rain chances a bit for most of our central and
northern areas today through this evening. Otherwise, few
changes were made.

&&

.AVIATION...
For TPA, PIE, LAL, and SRQ...Widespread MVFR conditions
expected through tonight with some locally IFR ceilings
possible at times. To the south, A brief period of IFR
conditions expected at PGD before fog burns off between 13
and 14Z. MVFR ceilings expected behind frontal boundary
tonight.

&&

.MARINE...
Observations showing southerly winds 10 to 15 knots but
expect some strong and gusty winds and rough seas in the
vicinity of any thunderstorms. Main impact for storms will
be north of Tarpon Springs through the early afternoon
hours, then the area will shift south later today and
tonight. Winds will increase behind a frontal boundary
tonight and will require either exercise caution statements
or perhaps a short duration small craft advisory. Will
evaluate later model guidance and watch observation trends
before making the final decision this afternoon.

&&

.Preliminary Point Temps/PoPs...
TPA  79  61  77  60 /  70  70   0   0
FMY  85  68  81  61 /  40  60  10   0
GIF  81  60  78  58 /  70  70  10   0
SRQ  80  64  77  61 /  60  60   0   0
BKV  77  57  76  54 /  80  70   0   0
SPG  79  63  76  62 /  70  70   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

UPDATE/AVIATION/MARINE...Jillson
UPPER AIR...Shiveley
DECISION SUPPORT...Rude
Hazardous weather outlook, Apr 10, 3:38 AM EST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
438 AM EDT Tue Apr 10 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-102045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
438 AM EDT Tue Apr 10 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected today. Thunderstorms that
develop will be capable of producing strong gusty winds...locally
heavy rain...and frequent deadly lightning strikes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...THUNDERSTORM IMPACT...
A cold front is expected to move across the region this weekend
with thunderstorms possible. The thunderstorms will be capable of
producing strong gusty winds...locally heavy rains...and frequent
deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Oglesby

In the hours before

Special weather statement, Apr 10, 9:04 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1004 AM EDT TUE APR 10 2018

FLZ148-149-248-249-101430-
Inland Hernando FL-Inland Pasco FL-Coastal Hernando FL-
Coastal Pasco FL-
1004 AM EDT TUE APR 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PASCO AND SOUTHERN
HERNANDO COUNTIES UNTIL 1030 AM EDT...

At 1004 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Spring Hill, Dade City, St. Leo, Hill n Dale, Hernando County
Airport, Timber Pines, South Brooksville, Ridge Manor, San Antonio,
Saint Leo, Darby, Shady Hills, Moon Lake, Gowers Corner, Blanton,
Weeki Wachee Acres, Garden Grove, Jay B Starkey Wilderness Park,
Lacoochee and Dade City North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2848 8266 2857 8215 2856 8214 2831 8209
      2824 8262
TIME...MOT...LOC 1404Z 260DEG 33KT 2839 8253

TBW
Local storm report, Apr 10, 9:13 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1013 AM EDT TUE APR 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     MARINE TSTM WIND 1 W HUDSON              28.35N 82.72W
04/10/2018  M40.00 MPH       PASCO              FL   PUBLIC

            HOME WEATHER STATION MEASURED 40 MPH WIND GUST

&&

JILLSON
Special weather statement, Apr 10, 9:51 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1051 AM EDT TUE APR 10 2018

FLZ052-151-249-251-101515-
Inland Pasco-Coastal Hillsborough-Polk-Inland Hillsborough-
1051 AM EDT TUE APR 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PASCO...
NORTHWESTERN POLK AND NORTHEASTERN HILLSBOROUGH COUNTIES...

At 1050 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pebble Creek to near Brandon.
Movement was northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Tampa, Lakeland, Plant City, Temple Terrace, Zephyrhills, Brandon,
Hillsborough River State Park, Zephyrhills South, Lakeland Linder
Airport, Zephyrhills West, Pebble Creek, Zephyrhills North, Medulla,
Riverview, East Lake-Orient Park, Zephyrhills Municipal Airport,
Mango, New Tampa, Plant City Airport and Tampa Executive Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2813 8241 2833 8206 2831 8205 2832 8204
      2832 8202 2797 8191 2788 8233
TIME...MOT...LOC 1450Z 245DEG 22KT 2809 8232 2798 8228

TBW

The radar

The Tampa radar (KTBW), 59 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
April 10, 10:00 AM EST to 10:05 AM EST
Where
Polk County, 1.81 mi S of Eaton Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.994, -81.897

Hail, Hardee

When
April 10, 11:32 AM EST to 11:37 AM EST
Where
Hardee County, 4.51 mi ESE of Zolfo Springs
Measured
1 in hail
Reported by
Public
Coordinates
27.470, -81.730

Thunderstorm Wind, Hardee

When
April 10, 11:35 AM EST
Where
Hardee County, 2.2 mi E of Wauchula Muni Arpt
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
27.545, -81.745

Hardee County Emergency Management reported thunderstorm wind damage to a car port win Wauchula.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742038, 742037, 742040.